The Regina Police Service is reminding the public about an elevated risk to the community, particularly drug users, emergency responders and health professionals, after the confirmation of two fentanyl involved fatalities recently in Regina.
On November 30, 2018, at approximately 9:27 a.m., police were dispatched to a residence in Regina where EMS was attending to a deceased 35 year-old female after an apparent drug overdose. The deceased was transported to hospital for autopsy, where a toxicology report later confirmed the death was the result of a fentanyl overdose.
On December 1, 2018, at approximately 11:30 p.m., police were dispatched to another residence in Regina for the report of a death. A 35 year-old male was located deceased after an apparent drug overdose. The deceased was transported to hospital for autopsy, where a toxicology report later confirmed the death was the result of a fentanyl overdose.
While these deaths occurred weeks ago, police now have a confirmation of fentanyl overdose. It is not known if there is any relation between the two events pertaining to the source of the drug, however police caution that no matter the source, a tiny amount of fentanyl is enough to kill an adult.
The short-term effects of taking fentanyl can include: drowsiness, constipation, nausea/vomiting, headaches, dizziness, difficulty breathing, euphoria, itching and sweating. The signs of fentanyl (and other opioid drug) overdose include: weak breathing, drowsiness, cold/clammy skin, pinpoint pupils, collapse and coma. Anyone who observes someone displaying these symptoms should call 9-1-1 immediately.
Police, in conjunction with healthcare professionals, are urging people to pay attention to the dangers of illegal substance abuse.
• Drugs obtained from a friend, a dealer or an online source pose tremendous risks to the user. Drug dealers don’t care about quality control or safe dosage. There is no way for customers to know what they are getting.
• If you don’t take drugs, don’t start.
• If you are struggling with addiction, see a health professional.
• Parents: have these conversations with your children. Maintain a calm, two-way conversation. Try not to lecture, threaten, or judge them. Discuss peer pressure and ways they can say no to drugs.
Police, emergency responders and health professionals are also at risk because they are the people assisting individuals showing signs of drug overdose and seizing evidence. For this reason, the Regina Police Service has developed improved safety procedures around handling of any unknown substance.
For more information on opioids, the side effects and the risks, please visit: https://www.canada.ca/en/health-canada/services/substance-abuse/prescription-drug-abuse/opioids.html
As always, anyone who has information that could assist police in drug investigations is encouraged to contact their local police agency or Crime Stoppers at 1-800-222-TIPS (8477).